South Dakota, 2022

High Wind in South Dakota, April 5 to 7, 2022

April 5 to 7, 2022 · NWS FSD · 39 events in 20 counties and zones

Low pressure intensified while it moved from South Dakota into Minnesota by late on April 5, which slowed while moving into the western Great Lakes on April 7. Strong cold advection and an intense pressure gradient produced periods of very strong synoptic winds across most of the region.

Where it happened

Every event with a place to put it; 39 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Low pressure intensified while it moved from South Dakota into Minnesota by late on April 5, which slowed while moving into the western Great Lakes on April 7. Strong cold advection and an intense pressure gradient produced periods of very strong synoptic winds across most of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 4, 9:31 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Apr 4, 9:31 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Mon Apr 4 2022

.SHORT TERM...(This Evening through Tuesday)
Issued at 322 PM CDT Mon Apr 4 2022

Not a bad early April day across the region although winds have
started to creep up through the afternoon hours. This will
continue to result in fire weather concerns into early evening,
all of which will be discussed in the Fire Weather Section.

Mid level wave will move through the Dakotas overnight dragging a
cold front through into the morning hours. Southerly winds ahead of
this front will remain on the breezy to gusty side with increasing
mid and upper level clouds. Precipitation chances with this wave
don't look overly impressive and likely will be focused near or
especially east of I-29.

Focus for any shower activity will continue to focus eastward
through the morning hours Tuesday, likely voiding the FA by midday.
Forecast soundings do show a bit of weak instability/moisture
overlap into the afternoon so not out of the question for some
brief and light shower activity.

Of greater concern will be the gusty west to northwest winds,
gusting 30 to 40+ mph. An influx of post frontal dry air will also
drive relative humidity values near or into critical values
along/west of I-29 and will be another period for fire weather (and
perhaps wind) headlines.

.LONG TERM...(Tuesday Night through Monday)
Issued at 322 PM CDT Mon Apr 4 2022

Wednesday and Thursday will be characterized by cooler and showery
weather regime. Again, precipitation amounts over the entire
period don't look overly impressive with ensemble plume diagrams
and probabilities favoring around or less than an half an inch of
total QPF for most locations (perhaps quite a bit less).
Precipitation type through Wednesday looks to favor rain with
likely a tendency to mix with or change to some light snow by
Thursday. Again, minimal accumulations with the terrain favored
areas of the Buffalo Ridge likely standing the best odds of a
slushy inch or two.

Wind will likely no doubt be the larger forecast concern with 850 mb
winds AOA the 90th percentile for much of the midweek period. Have
continued to lean toward the upper half of guidance (well above the
populated deterministic NBM) which gets wind/gusts comfortably into
Wind Advisory and perhaps even High Wind Warning criteria.

Friday into the weekend will begin to see increasing influence from
upper level ridging. This should keep precipitation chances to a
minimum with warming temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1030 PM CDT Mon Apr 4 2022

Southerly winds will continue to increase overnight, gusting
around 30 kts at times. With strong winds aloft, there will be low
level wind shear at all TAF sites during periods of less gusty
surface winds. Winds will then transition to northwesterly on
Tuesday afternoon with the passage of a frontal boundary. Although
there could be a a few showers overnight, the better chances will
occur on Tuesday. Winds will decrease on Tuesday evening.

&&

.FIRE WEATHER...
Issued at 322 PM CDT Mon Apr 4 2022

Today: Main fire weather concerns for the remainder of the day
sit west of the James River, more so along the MO River corridor.
Mixing has quickly established itself this afternoon with wind
gusts through this corridor into the upper 20s and low 30s mph and
RH values pushing toward critical values. Mitchell and Yankton
already pushing very near criteria as of mid afternoon although
the wind/RH overlap as far east at Yankton may be trickier.
Nonetheless, have expanded the existing warning a row of counties
further east where sites are already very near criteria.

Tuesday: More widespread fire weather concerns look to establish for
Tuesday as a frontal passage early in the day switches winds to a
more west northwest direction. Robust mixing should easily tap into
wind gusts 35 to 45+ mph for locations near and west of I-29 with
minimum relative humidity values falling to or below 25 percent.
Have issued a Red Flag Warning for locations west of I-29 but a
RAP/HRRR blend would suggest the need for perhaps another row of
counties east into the I-29 corridor. Given the uncertainty with the
eastward push of lowest RH and any morning precipitation, will keep
initial warning more confined.

Wednesday: Relative humidities recover some for Wednesday and
should stay above critical values. With that said, northwest winds
remain very strong and likely will continue fire weather concerns
despite the relative humidity values and cooler temperatures,
particularly locations that miss out on meaningful precipitation
during the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon to 9 PM CDT Tuesday for SDZ038-050-
     052>054-057>061-063>066-068>070.

MN...NONE.
IA...NONE.
NE...Red Flag Warning from noon to 9 PM CDT Tuesday for NEZ013.

&&

SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...JM
FIRE WEATHER...Kalin
Hazardous weather outlook, Apr 4, 7:20 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
820 PM CDT Mon Apr 4 2022

IAZ001>003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
060130-
Lyon-Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will bring the chance for rain and snow to the
region Tuesday through Thursday. Periods of gusty winds are also
expected and winds may gust over 40 mph during portions of
Tuesday, Wednesday, and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-020-031-NEZ014-SDZ039-040-055-056-062-067-071-060130-
Sioux-Plymouth-Woodbury-Dakota-Kingsbury-Brookings-Lake-Moody-
Minnehaha-Lincoln-Union-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, east central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will move through the area beginning Tuesday
and leaving the area on Thursday. While this system won't bring a
great deal of precipitation, it will bring several periods of
strong winds and occasional rain or snow showers. Winds may
exceed 40 mph at times Tuesday, Wednesday, and Thursday.

These strong winds will also lead to very high fire danger Tuesday
afternoon and evening. Planned burning should be delayed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ050-052-057>059-063>065-068-060130-
Gregory-Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will move through the area beginning Tuesday
and leaving the area on Thursday. While this system won't bring a
great deal of precipitation, it will bring several periods of
strong winds. Winds may exceed 40 mph at times Tuesday,
Wednesday, and Thursday.

These strong winds will also lead to critical fire danger Tuesday
afternoon and evening. Planned burning should be delayed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-SDZ038-053-054-060-061-066-069-070-060130-
Dixon-Beadle-Sanborn-Miner-Hanson-McCook-Turner-Yankton-Clay-
820 PM CDT Mon Apr 4 2022

This Hazardous Weather Outlook is for northeast Nebraska, east
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A large storm system will move through the area beginning Tuesday
and leaving the area on Thursday. While this system won't bring a
great deal of precipitation, it will bring several periods of
strong winds. Winds may exceed 40 mph at times Tuesday,
Wednesday, and Thursday.

These strong winds will also lead to critical fire danger Tuesday
afternoon and evening. Planned burning should be delayed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

39 high wind. Local standard time, as filed.

High Wind, Aurora

When
April 5, 1:25 AM CST to 1:55 AM CST
Where
Aurora forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured at the South Dakota Road Weather Information System site SD553 4 miles west of Plankinton.

High Wind, Beadle

When
April 5, 12:30 PM CST to 12:50 PM CST
Where
Beadle forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

A wind gust at the Automated Surface Observing System KHON site 2 miles north northwest of Huron reached 60 mph.

High Wind, Charles Mix

When
April 5, 4:30 PM CST to April 6, 6:30 PM CST
Where
Charles Mix forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD554 10 miles west of Platte were mainly from 40 to 46 mph, with a peak gust of 66 mph at 0253CST.

High Wind, Gregory

When
April 5, 11:00 PM CST to April 6, 7:15 PM CST
Where
Gregory forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD588 1 mile southwest of Pickstown were mainly from 40 to 54 mph, with a peak gust of 69 mph at 0234CST.

High Wind, Brule

When
April 6, 12:00 AM CST to 3:15 PM CST
Where
Brule forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.718, -99.081 (the zone’s center; the record gives no point)

Sustained winds frequently reached 40 to 45 mph at a personal weather station in Chamberlain, with a peak wind gust of 65 mph at 0019CST. South Dakota Road Weather Information System site SD537 at Kimball measured a peak wind gust of 58 mph at 1510CST.

High Wind, Bon Homme

When
April 6, 12:00 AM CST to 2:45 AM CST
Where
Bon Homme forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Mesonet
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

A personal weather station 2 miles west-northwest of Scotland measured occasional sustained winds from 40 to 50 mph.

High Wind, Yankton

When
April 6, 1:45 AM CST to 2:45 AM CST
Where
Yankton forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

A peak wind gust of 59 mph was measured at the South Dakota Road Weather Information System site SD532 2 miles west-southwest of Gayville.

High Wind, Aurora

When
April 6, 11:00 AM CST to 5:30 PM CST
Where
Aurora forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD553 4 miles west of Plankinton were from 40 to 45 mph, with a peak wind gust of 58 mph at 1445CST.

High Wind, Yankton

When
April 6, 11:55 AM CST to 5:30 PM CST
Where
Yankton forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
AWOS
Coordinates
43.009, -97.395 (the zone’s center; the record gives no point)

Sustained winds were frequently from 40 to 46 mph at the Automated Weather Observing System site KYKN at Yankton.

High Wind, Jerauld

When
April 6, 12:00 PM CST to 4:30 PM CST
Where
Jerauld forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD603 3 miles west of Lane were from 40 to 46 mph, with a peak wind gust of 61 mph at 1448CST.

High Wind, Moody

When
April 6, 12:20 PM CST to 5:50 PM CST
Where
Moody forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD577 13 miles west of Ward were mainly from 40 to 51 mph, with a peak gust of 64 mph at 1513CST.

High Wind, Douglas

When
April 6, 12:30 PM CST to 5:00 PM CST
Where
Douglas forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD601 3 miles south of Corsica were occasionally from 40 to 45 mph.

High Wind, McCook

When
April 6, 12:30 PM CST to 4:30 PM CST
Where
McCook forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD547 3 miles southeast of Montrose were from 40 to 48 mph, with a peak wind gust of 69 mph at 1459CST.

High Wind, Davison

When
April 6, 12:45 PM CST to 6:10 PM CST
Where
Davison forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.675, -98.146 (the zone’s center; the record gives no point)

Sustained winds were frequently from 40 to 44 mph at the Automated Surface Observing System site KMHE 3 miles north of Mitchell, with a peak gust of 60 mph at 1620CST.

High Wind, Beadle

When
April 6, 12:55 PM CST to 5:00 PM CST
Where
Beadle forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Sustained wind speeds were frequently from 40 to 46 mph at the Automated Surface Observing System site KHON 2 miles north northwest of Huron and South Dakota Road Weather Information System site SD582 3 miles north-northwest of Wolsey. A peak wind gust occurred at Huron of 61 mph at 1619CST.

High Wind, Miner

When
April 6, 1:30 PM CST to 3:15 PM CST
Where
Miner forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
44.022, -97.610 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured at South Dakota Road Weather Information System site SD597 1 mile west of Howard at 1335CST. Sustained winds were periodically from 40 to 42 mph.

High Wind, Hanson

When
April 6, 1:30 PM CST to 5:00 PM CST
Where
Hanson forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD502 3 miles east-northeast of Alexandria were occasionally from 40 to 44 mph, with a peak wind gust of 59 mph at 1454CST.

High Wind, Hutchinson

When
April 6, 1:30 PM CST to 5:00 PM CST
Where
Hutchinson forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

A peak wind gust of 66 mph was measured at South Dakota Road Weather Information System site SD570 1 mile northwest of Tripp at 1523CST. Sustained winds were periodically from 40 to 43 mph, as well as at site SD530 5 miles south of Freeman.

High Wind, Minnehaha

When
April 6, 2:30 PM CST to 3:00 PM CST
Where
Minnehaha forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

A wind gust of 59 mph occurred at 1435CST at South Dakota Road Weather Information System site SD520 2 miles west of Dell Rapids.

High Wind, Union

When
April 6, 2:55 PM CST to 5:15 PM CST
Where
Union forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD508 3 miles south-southwest of Beresford were occasionally from 40 to 42 mph.

High Wind, Turner

When
April 6, 3:00 PM CST to 5:15 PM CST
Where
Turner forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD605 4 miles east-southeast of Parker were frequently from 40 to 42 mph.

High Wind, Minnehaha

When
April 6, 4:45 PM CST to 4:55 PM CST
Where
Minnehaha forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph occurred at 1648CST at Automated Surface Observing System site KFSD.

High Wind, Moody

When
April 6, 10:05 PM CST to April 7, 2:00 PM CST
Where
Moody forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.022, -96.671 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD577 13 miles west of Ward were mainly from 40 to 43 mph.

High Wind, Gregory

When
April 7, 12:00 AM CST to 7:00 PM CST
Where
Gregory forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.192, -99.186 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD588 1 mile southwest of Pickstown were mainly from 40 to 49 mph, with a peak gust of 64 mph at 1448CST.

High Wind, McCook

When
April 7, 1:25 AM CST to 3:50 AM CST
Where
McCook forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD547 3 miles southeast of Montrose were from 40 to 43 mph, with a peak wind gust of 68 mph at 0310CST.

High Wind, Bon Homme

When
April 7, 3:15 AM CST to 4:15 PM CST
Where
Bon Homme forecast zone
Measured
40 kt (46 mph) measured sustained
Reported by
Mesonet
Coordinates
42.988, -97.885 (the zone’s center; the record gives no point)

A personal weather station 2 miles west-northwest of Scotland measured occasional sustained winds from 40 to 46 mph.

High Wind, Hanson

When
April 7, 3:20 AM CST to 6:00 PM CST
Where
Hanson forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -97.787 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD502 3 miles east-northeast of Alexandria were occasionally from 40 to 45 mph, with a peak wind gust of 62 mph at 1507CST.

High Wind, Turner

When
April 7, 3:30 AM CST to 4:45 AM CST
Where
Turner forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.311, -97.149 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD605 4 miles east-southeast of Parker were occasionally from 40 to 41 mph.

High Wind, Charles Mix

When
April 7, 7:00 AM CST to 4:30 PM CST
Where
Charles Mix forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
43.208, -98.588 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD554 10 miles west of Platte were mainly from 40 to 42 mph, with a peak gust of 61 mph at 0706CST.

High Wind, Jerauld

When
April 7, 9:30 AM CST to 5:00 PM CST
Where
Jerauld forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
44.066, -98.630 (the zone’s center; the record gives no point)

Sustained wind occasionally reached 40 to 46 mph, with a peak gust of 63 mph at 0940CST at South Dakota Road Weather Information site SD603 3 miles west of Lane.

High Wind, Hutchinson

When
April 7, 9:50 AM CST to 4:15 PM CST
Where
Hutchinson forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.335, -97.754 (the zone’s center; the record gives no point)

A peak wind gust of 58 mph was measured at South Dakota Road Weather Information System site SD570 1 mile northwest of Tripp at 1345CST. Sustained winds were periodically from 40 to 45 mph, as well as at site SD530 5 miles south of Freeman.

High Wind, Union

When
April 7, 9:50 AM CST to 3:30 PM CST
Where
Union forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.833, -96.656 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD508 3 miles south-southwest of Beresford were occasionally from 40 to 42 mph.

High Wind, Douglas

When
April 7, 10:45 AM CST to 5:00 PM CST
Where
Douglas forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
43.387, -98.366 (the zone’s center; the record gives no point)

Sustained winds at South Dakota Road Weather Information System site SD601 3 miles south of Corsica were occasionally from 40 to 48 mph, with a peak wind gust of 69 mph at 1617CST.

High Wind, McCook

When
April 7, 10:45 AM CST to 12:20 PM CST
Where
McCook forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.674, -97.368 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD547 3 miles southeast of Montrose were from 40 to 43 mph.

High Wind, Beadle

When
April 7, 10:50 AM CST to 4:15 PM CST
Where
Beadle forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.415, -98.278 (the zone’s center; the record gives no point)

Sustained winds were frequently 40 to 44 mph at Automated Surface Observing System site KHON 2 miles north-northwest of Huron and the South Dakota Road Weather Information System site SD582 3 miles north-northwest of Wolsey. A peak wind gust of 59 mph was recorded at KHON at 1053CST.

High Wind, Aurora

When
April 7, 11:00 AM CST to 4:30 PM CST
Where
Aurora forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.718, -98.561 (the zone’s center; the record gives no point)

Sustained winds at the South Dakota Road Weather Information System site SD553 4 miles west of Plankinton were from 40 to 47 mph, with a peak wind gust of 59 mph at 1613CST.

High Wind, Sanborn

When
April 7, 11:15 AM CST to 12:15 PM CST
Where
Sanborn forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
44.023, -98.091 (the zone’s center; the record gives no point)

Sustained winds of 40 to 41 mph were measured at South Dakota Road Weather Information System site SD527 3 miles east-southeast of Forestburg.

High Wind, Kingsbury

When
April 7, 1:00 PM CST to 1:15 PM CST
Where
Kingsbury forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.370, -97.491 (the zone’s center; the record gives no point)

A personal weather station in Lake Preston measured a peak wind gust of 63 mph at 1309CST.

High Wind, Minnehaha

When
April 7, 1:30 PM CST to 1:45 PM CST
Where
Minnehaha forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.674, -96.791 (the zone’s center; the record gives no point)

A wind gust of 58 mph occurred at 1338CST at South Dakota Road Weather Information System site SD520 2 miles west of Dell Rapids.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1022382, 1022363, 1022434, 1022432, 1022381, 1022439, 1022459, 1022383, 1022460, 1022371, 1022449, 1022421, 1022451, 1022388, 1022364, 1022368, 1022395, 1022412, 1022454, 1022461, 1022457, 1022455, 1022450, 1022433, 1022452, 1022443, 1022399, 1022458, 1022436, 1022374, 1022413, 1022462, 1022430, 1022453, 1022366, 1022384, 1022369, 1022367, 1022456.